Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 63, NWS Dodge City, KS

May 13, 1996Morton County, Stanton County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 13, 1996, 5:34 AM CDT for Morton County, Stanton County, Stevens County, Kansas. It was in force for 26 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 1996, 5:34 AM CDT (10:34 UTC)
Expired
May 13, 1996, 6:00 AM CDT
In force
26 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 155 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 5:39 AM CDTHail 1.75Johnson, KS
May 13, 5:49 AM CDTHail 1.75Johnson, KS
May 13, 5:50 AM CDTHail 1.5Richfield, KS
May 13, 6:00 AM CDTHail 1.75Moscow, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
513 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1658 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 131035
SVRDDC
KSC129-187-189-131100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
534 AM CDT MON MAY 13 1996
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST KANSAS
 
   ...NORTHEASTERN MORTON COUNTY...SOUTHEASTERN STANTON COUNTY
   ...NORTHWESTERN STEVENS COUNTY
 
AT 530 AM CDT...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM 7 MILES
NORTHEAST OF RICHFIELD...OR 13 MILES NORTHWEST OF FETERITA...OR 8 MILES
SOUTH OF BIG BOW. THE STORM WAS MOVING SOUTHEAST AT 30 MILES AN HOUR AND
WILL BE OVER OPEN FARMLAND NORTH OF FETERITA BY 550 AM CDT. THIS STORM
WAS LIKELY PRODUCING HAIL UP TO 1 INCH IN DIAMETER AS WELL AS VERY HEAVY
RAINS OF AROUND 1 INCH IN 30 MINUTES.
 
IF YOU ARE IN OR NEAR THE PATH OF THIS STORM TAKE SHELTER INDOORS NOW.
STAY AWAY FROM WINDOWS AND WAIT FOR THE STORM TO PASS.
 
JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 4:22 AM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 13, 4:22 AM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 AM CDT MON MAY 13 1996

RCMD: ONLY MINOR TWEEKS XCPT TO ADD MNTN PSBL SVR TNGT AND WINDY TUE.

PBLM THIS CYCLE WL BE TEMPS AND CNVCTN AGN.

NONE OF MDLS HV LOW OVR NM DEEP ENUF OR FAR ENUF N. ETA IS BEST AND WL
USE. BNDRY LYR UPSLP FLOW TO CONT TDY WITH UPR BAROCLINIC ZN OVRHD THUS
WL KEEP MNTN POPS ALL DAY.  S/WVS IN NW FLOW NOT HANDLED WL BY MDLS
EITHER SO TIMING FOR CNVCTN ALSO A TOSS UP.  WL TRY TO TIME S/WV INTO
RGN LATE AFTN/EVE PD BY XTRAP FM NSAT AND MSWIS H20 VPR IMAGERY. BY
AFTN CLOUD SHD THIN ENUF TO LET IN SOME SS SO MDL CAPES MAY NOT BE TOO
FAR OUT OF LINE. PER SPC...COMBO OF HIGH CAPES AND STG LOW LVL POS
TURNED HODOGRAPH WL GIVE CHC ISOLD SVR THIS EVE/TNGT ESPCLY SINCE ARLDY
HAVE DIMES FM STORMS IN SW. SOME CNCRN ABOUT CAP IN TEETH OF WAA ALOFT
BUT S/WVS MOVG THRU BAROCLINIC ZN MAY BE ENUF TO PUSH PARCELS THRU
CAP. WL CVR MRNG CNVCTN WITH NOWCASTS AS STORMS REMAIN BORDERLINE.
.
AS TO TEMPS...LAST 3 DAYS MOS NUMBERS HAVE BEEN WORSE THAN WRONG...
THEY HAVE BEEN MISLEADING. ADJUSTED TEMPS TO FIT E-SE FLOW ACRS RGN
TDY...THUS GENERALLY WENT ABOUT 10-12 DEG COOLER THAN YSTRDY XCPT
ARND HYS WHERE LTL MORE SS TDY SHD GIVE LTL WRMR TEMPS. AS LUCK WLD
HV IT...GOING FCST PRETTY CLOSE ON THIS COUNT. LO LVL JET TO SET UP
MON NGT TO HELP FEED TSTMS WITH 60+ DWPT AIR TO THE S AND WL KEEP
WNDS UP ON TUESDAY WHEN DRIER...MUCH WRMR AIR ARRIVES.

DDC 070/056 090/060 095 331
GCK 073/055 092/058 097 330
EHA 076/056 094/060 099 320
LBL 075/057 093/062 099 320
HYS 066/056 084/060 093 331
P28 071/057 088/064 094 331

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:53 AM CDTSevere Thunderstorm WarningDDCMorton, Stanton37 min
May 13, 4:45 AM CDTSevere Thunderstorm WarningDDCSeward30 min
May 13, 4:52 AM CDTSevere Thunderstorm WarningDDCMorton, Stanton38 min
May 13, 5:27 AM CDTSevere Thunderstorm WarningDDCMeade33 min
May 13, 6:13 AM CDTSevere Thunderstorm WarningDDCStevens32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.